Tennessee, 2011

Tornadoes and Flooding in Tennessee, February 28, 2011

February 28, 2011 · NWS MRX · 32 events in 18 counties and zones

A strong storm system moved through the area on February 28th, producing three tornadoes in southeast Tennessee and widespread flooding in east Tennessee. One person died.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$15 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong storm system moved through the area on February 28th, producing three tornadoes in southeast Tennessee and widespread flooding in east Tennessee. One person died.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 28, 9:22 AM EST, 53 minutes earlier.

Area forecast discussion, Feb 28, 9:22 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 AM EST MON FEB 28 2011

.DISCUSSION...LINE OF SHOWERS AND THUNDERSTORMS ENTERING WESTERN
PORTIONS OF THE CWA. CURRENT POPS LOOK GOOD. TEMPERATURES AND THE
REST OF THE FORECAST ON TRACK. WILL UPDATE FORECAST TO REMOVE
MORNING WORDING...NO OTHER CHANGES PLANNED.

.PREVIOUS DISCUSSION...

.SHORT TERM...(TODAY AND TONIGHT)...
DEFINITELY THE CALM BEFORE THE STORM THIS MORNING...WITH SEVERE
WEATHER PARAMETERS COMING TOGETHER FOR A STORMY AFTERNOON.
INSTABILITY AND SHEAR FAVOR A LINE OF SEVERE STORMS WITH ISOLATED
TORNADOES ALSO POSSIBLE. LESS THREAT OF HAIL THAN OTHER SEVERE
WEATHER TYPES...WITH LOCALLY HEAVY RAINS SUPPORTING PREVIOUS FLOOD
WATCH.

SURFACE OBSERVATIONS SHOW VERY STRONG AND GUSTY WINDS IN THE HIGHER
TERRAIN THIS MORNING...ESPECIALLY ABOVE 2500 FEET...EASILY MEETING
WIND ADVISORY CRITERIA. THUS...NO CHANGES TO NPW FOR WIND ADVISORY
IN AREAL COVERAGE OR TIMING. THESE STRONG WINDS HAVE MIXED DOWN JUST
ENOUGH TO THE SURFACE TO ALLOW DENSE FOG ADVISORY TO BE CANCELLED AT
THIS TIME.

OTHERWISE...VERY MILD TEMPS IN THE 50S AND 60S...SO SHOULD BE ABLE
TO REACH THE WARMER MOS HIGHS BEFORE STORMS DEVELOP. MINS TONIGHT
ADJUSTED SLIGHTLY DUE TO SOME WINDS STAYING UP A BIT FOR MIXING.

MANY PRODUCTS TO UPDATE...INCLUDING SPS FOR SEVERE WEATHER THREAT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)...
HIGH PRESSURE WITH MOSTLY SUNNY SKIES TO START OFF MARCH AND MUCH
COOLER TEMPERATURES TUESDAY. TUESDAY NIGHT SHOULD BE SLIGHTLY COOLER
AS HIGH PRESSURE RIDGE SETTLES OVER THE SOUTHEAST AND SOUTHERN
APPALACHIANS...LOWS IN THE UPPER 20S TO MID 30S. HIGH PRESSURE
CONTINUES WEDNESDAY WITH REINFORCING DRY COOL FRONT. SUNNY
CONDITIONS AGAIN THURSDAY AND SLIGHTLY WARMER DAYS AND CONTINUED
COOL NIGHTS. NEXT WEATHER SYSTEM TO BEGIN TO AFFECT FORECAST AREA
FRIDAY AS HIGH PRESSURE SHIFTS EAST AND WARM FRONT LIFTS NORTH INTO
OHIO VALLEY. MAIN SYSTEM DEVELOPING OVER THE PLAINS FRIDAY AND
MOIST AIR MASS MOVING INTO TN VALLEY WILL ALLOW SLIGHT CHANCE
SHOWERS THROUGH FRIDAY NIGHT. COLD FRONT APPROACHES LATE SATURDAY
WITH CHANCE OF THUNDERSTORMS. SYSTEM IS SLOW MOVING SO RAIN CHANCES
CONTINUE THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             75  38  59  36  66 / 100  50   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  37  56  34  63 / 100  60  10   0   0
OAK RIDGE, TN                       70  35  56  35  64 / 100  50  10   0   0
TRI CITIES AIRPORT, TN              70  32  55  29  60 / 100  70  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
     MOUNTAINS...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...MARION...MORGAN...SCOTT TN...
     SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...UNION.

     FLOOD WATCH FROM 7 AM EST THIS MORNING THROUGH THIS EVENING FOR
     THE FOLLOWING ZONES: CLAIBORNE...HANCOCK...HAWKINS...
     NORTHWEST CARTER...NORTHWEST GREENE...SULLIVAN...WASHINGTON
     TN.

VA...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

     FLOOD WATCH FROM 7 AM EST THIS MORNING THROUGH THIS EVENING FOR
     THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...
     WISE.

&&

GH/TG/TD
Hazardous weather outlook, Feb 28, 4:36 AM EST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 AM EST MON FEB 28 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
436 AM EST MON FEB 28 2011 /336 AM CST MON FEB 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TODAY FOR
THE REGION...INCLUDING ISOLATED TORNADOES.  STRONG AND GUSTY WINDS
WILL ALSO OCCUR AHEAD OF THESE STORMS AND AN ASSOCIATED COLD FRONT
...MAINLY FOR ELEVATIONS ABOVE 2500 FEET WHERE A WIND ADVISORY IS
IN EFFECT.  LOCALLY HEAVY RAINS COULD CAUSE FLOODING OR FLASH
FLOODING OVER PARTS OF NORTHEAST TENNESSEE INTO SOUTHWESTERN
VIRGINIA.

FOR MORE DETAILS ON THESE HAZARDS...SEE OUR LATEST SPECIAL WEATHER
STATEMENT...FLOOD WATCH...OR WIND ADVISORY PRODUCTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TRANQUIL WEATHER RETURNS FOR TUESDAY THROUGH FRIDAY...WITH THE NEXT
CHANCE OF THUNDERSTORMS ON SATURDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER THIS MORNING INTO THE EARLY
EVENING HOURS.

TG

In the hours before

Special weather statement, Feb 28, 4:19 AM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 AM EST MON FEB 28 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
419 AM EST MON FEB 28 2011 /319 AM CST MON FEB 28 2011/

...A SLIGHT TO MODERATE RISK FOR SEVERE THUNDERSTORMS TODAY...

A STRONG COLD FRONT...ACROSS THE MISSISSIPPI RIVER VALLEY THIS
MORNING...WILL MOVE EAST ACROSS THE TENNESSEE VALLEY THIS AFTERNOON
AND EVENING. WIDESPREAD STRONG TO SEVERE THUNDERSTORMS WILL OCCUR
AHEAD OF THIS COLD FRONT...WITH STRONGEST STORMS AND GREATEST
COVERAGE IN THE LATE MORNING AND AFTERNOON HOURS.

DEW POINT TEMPERATURES IN THE 50S...AND TEMPERATURES IN THE 60S TO
MID 70S...WILL CREATE A MOIST AND UNSTABLE AIRMASS OVER THE REGION.
STRONG WINDS JUST OFF THE SURFACE AND ALOFT...WILL CREATE A
FAVORABLE WIND PROFILE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...AS
WELL AS ISOLATED TORNADOES. THE THREAT FOR TORNADOES IS MORE
FAVORABLE FROM MIDDLE TENNESSEE ACROSS THE CUMBERLAND PLATEAU...
AND INTO SOUTHEAST TENNESSEE.

STRONGEST STORMS COULD PRODUCE SMALL HAIL...BUT LOCALLY HEAVY RAINS
AND DEADLY CLOUD TO GROUND LIGHTNING STRIKES WILL BE A GREATER
THREAT.

NOW IS THE TIME TO PREPARE FOR THIS SEVERE WEATHER EVENT...SO YOU
WILL BE READY IF OR WHEN WARNINGS ARE ISSUED FOR YOUR AREA. KNOW
WHERE THE SAFEST AREAS OF YOUR HOME...SCHOOL OR BUSINESS ARE
LOCATED...IN CASE TORNADO WARNINGS ARE ISSUED LATER TODAY.

LOCALLY HEAVY RAINS OF 1 TO 2 INCHES MAY OCCUR WITH THESE STORMS
AND COULD CAUSE FLOODING. PERSONS IN FLOOD OR FLASH FLOOD PRONE
AREAS SHOULD BE ON THE ALERT.

STAY TUNED TO THIS STATION OR NOAA WEATHER RADIO FOR LATER
STATEMENTS...WATCHES AND WARNINGS.

TG
Special weather statement, Feb 28, 10:14 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1014 AM EST MON FEB 28 2011

TNZ013>016-037-038-069-VAZ001-002-005-006-281615-
CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN-KNOX
TN-LEE VA-RUSSELL VA-SCOTT VA-UNION TN-WISE VA-
1014 AM EST MON FEB 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR WISE...RUSSELL...CITY OF
NORTON...LEE...SCOTT...EASTERN KNOX...CLAIBORNE...HANCOCK...
HAWKINS...CAMPBELL...UNION AND GRAINGER COUNTIES UNTIL 1115 AM EST...

AT 1005 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WISE TO 9 MILES
NORTH OF CLINTON...AND MOVING EAST AT 40 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAYNARDVILLE...
SNEEDVILLE...RUTLEDGE...LEBANON...GATE CITY...ROGERSVILLE...
CLEVELAND...BEAN STATION...WEBER CITY...SURGOINSVILLE...ROSE HILL...
COEBURN...LONE MOUNTAIN...JASPER...HOWARD QUARTER...PATTONSVILLE...
EVANSTON...DUFFIELD...LUTTRELL AND KYLES FORD.

17

The radar

The Knoxville radar (KMRX), 107 km away, was scanning. The volume nearest the first event began at 15:13 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 13 flood, 3 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
February 28, 10:15 AM EST to 10:20 AM EST
Where
Morgan County, Oakdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.980, -84.570

Law enforcement personnel reported one tree downed by thunderstorm wind near the junction of Highway 27 and Highway 29 in Oakdale.

Flood, Morgan

When
February 28, 11:45 AM EST to 1:45 PM EST
Where
Morgan County, 0.5 mi NE of Sunbright to 0.5 mi NW of Sunbright
Cause
Heavy Rain
Property damage
$146,000
Reported by
Trained Spotter
Coordinates
36.255, -84.664

A trained spotter reported water over the White Oak Creek Bridge on Highway 27 in Sunbright. Highway 27 was closed from flooding.

Thunderstorm Wind, Hamblen

When
February 28, 11:45 AM EST to 11:55 AM EST
Where
Hamblen County, 1.49 mi NNW of Russellville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.270, -83.210

Law enforcement personnel reported a roof from a barn was blown off by thunderstorm wind at the intersection of Carlyle Avenue and Cedar Creek Road near Russellville.

Flood, Claiborne

When
February 28, 11:45 AM EST to 4:00 PM EST
Where
Claiborne County, Tazewell to 1.45 mi ENE of Sycamore Hall
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.450, -83.570

Flooding occurred across a large part of the county with water covering several roads and producing damage to several county roads. Several roads and a a bridge suffered minor to moderate damage due to the flooding.

Flood, Union

When
February 28, 12:00 PM EST to 4:00 PM EST
Where
Union County, Alder Spgs to 0.88 mi SSE of Racoon Vly
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
36.230, -83.870

Flooding occurred across a large part of Union county with water covering several roads and producing damage to several county roads.

Flood, Scott

When
February 28, 12:00 PM EST to 4:00 PM EST
Where
Scott County, Norma to 0.62 mi NNE of Dean
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
36.330, -84.380

Flooding occurred across much of the county with several roads having extensive damage due to up to two feet of water over the roads.

Thunderstorm Wind, Anderson

When
February 28, 12:48 PM EST to 12:55 PM EST
Where
Anderson County, Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.120, -84.130

Law enforcement personnel reported a few trees downed by thunderstorm wind at Clinton.

Thunderstorm Wind, Sevier

When
February 28, 1:10 PM EST to 1:20 PM EST
Where
Sevier County, Pittman Center
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
35.770, -83.400

Law enforcement personnel reported two trees and powerlines downed by thunderstorm wind in the Pittman Center area.

Flood, Jefferson

When
February 28, 1:50 PM EST to 3:50 PM EST
Where
Jefferson County, 0.56 mi W of Jefferson City to 0.56 mi S of Jefferson City
Cause
Heavy Rain
Property damage
$2.2 million
Reported by
Emergency Manager
Coordinates
36.120, -83.490

Continuous heavy rainfall from thunderstorms caused extensive flooding countywide. 50 homes and five mobile homes in the county suffered minor to major damage due to the flooding. Two local businesses also had minor damage due to the flood waters.

Flood, Knox

When
February 28, 1:50 PM EST to 3:50 PM EST
Where
Knox County, 0.25 mi N of Knoxville to 0.25 mi E of Knoxville
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Broadcast Media
Coordinates
35.974, -83.930

Broadcast media reported that heavy rain from a thunderstorm caused flooding countywide.

Flood, Morgan

When
February 28, 1:50 PM EST to 2:50 PM EST
Where
Morgan County, 0.5 mi N of Wartburg to 0.5 mi W of Wartburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.107, -84.600

Broadcast media reported heavy rain from a thunderstorm caused flooding countywide.

Flood, Roane

When
February 28, 1:50 PM EST to 3:50 PM EST
Where
Roane County, 0.56 mi W of Harriman to 0.56 mi S of Harriman
Cause
Heavy Rain
Property damage
$275,000
Reported by
Broadcast Media
Coordinates
35.930, -84.560

Broadcast media reported heavy rain from a thunderstorm caused flooding countywide. 48 homes suffered minor to moderate flood related damage due to the high waters. The Magnolia Estates Apartments also had four units that were flooded.

Flood, Hamblen

When
February 28, 1:55 PM EST to 3:55 PM EST
Where
Hamblen County, 0.5 mi W of Morristown
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
36.220, -83.289

A NWS employee reported heavy rain from a thunderstorm caused flooding along Panther Creek Road.

Tornado, Marion

When
February 28, 1:00 PM CST to 1:05 PM CST
Where
Marion County, 2.22 mi SSW of South Pittsburg to 2.18 mi SSW of South Pittsburg
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.000, -85.715

A short lived tornado touched down near South Pittsburg, downing two trees and partially damaged a small roof. The maximum wind speed with the tornado was 70 mph.

Thunderstorm Wind, Marion

When
February 28, 1:00 PM CST to 1:10 PM CST
Where
Marion County, 1 mi N of Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.094, -85.630

Emergency management personnel reported a few trees downed by thunderstorm wind near Jasper.

Tornado, Hamilton

When
February 28, 2:25 PM EST to 2:35 PM EST
Where
Hamilton County, Signal Mtn
Rating
EF1
Path length
2.2 mi
Path width
90 yd
Property damage
$1.3 million
Reported by
Emergency Manager
Coordinates
35.130, -85.350

An EF1 tornado touched down at Signal Mountain. The path length was 2.2 miles and the path width from 60 to 90 yards. The max wind of 90 mph caused damage to an estimated 25 homes and numerous trees were downed.

Thunderstorm Wind, Hamilton

When
February 28, 2:25 PM EST to 2:35 PM EST
Where
Hamilton County, Chattanooga
Measured
52 kt (60 mph) estimated gust
Property damage
$450,000
Reported by
Amateur Radio
Coordinates
35.050, -85.280

Amateur radio personnel reported a few trees downed by thunderstorm wind near the intersection of Hooker and Wilson roads in Chattanooga. The historic Levin building on Main street suffered extensive damage due to the high winds. Numerous vehicles were damaged by falling trees and the Hunter museum suffered moderate damage to its structure.

Tornado, Hamilton

When
February 28, 2:30 PM EST to 2:45 PM EST
Where
Hamilton County, 2 mi N of Red Bank
Rating
EF1
Path length
2.6 mi
Path width
150 yd
Property damage
$5.0 million
Reported by
NWS Employee
Coordinates
35.179, -85.280

An EF1 tornado touched down two miles north of Red Bank. The path length was 2.6 miles with an average path width from 85 to 100 yards and a maximum width of 150 yards. The maximum wind speed was 90 mph which damage at least 20 homes along with numerous trees downed by the wind.

Thunderstorm Wind, Hamilton

When
February 28, 2:30 PM EST to 2:40 PM EST
Where
Hamilton County, Red Bank
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.150, -85.280

Emergency management personnel reported a few trees downed by thunderstorm wind |on a house in Red Bank.

Thunderstorm Wind, Hamilton

When
February 28, 2:30 PM EST to 2:45 PM EST
Where
Hamilton County, Signal Mtn
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.130, -85.350

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm wind in Signal Mountain. In addition...eight homes were damaged by the winds between Red Bank and Signal Mountain.

Thunderstorm Wind, Hamilton

When
February 28, 2:30 PM EST to 2:40 PM EST
Where
Hamilton County, Red Bank
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
35.150, -85.280

Amateur radio personnel reported numerous trees and powerlines downed by thunderstorm wind across roads and houses in Red Bank.

Thunderstorm Wind, Rhea

When
February 28, 2:40 PM EST to 2:50 PM EST
Where
Rhea County, Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.480, -85.020

Law enforcement personnel reported two trees downed by thunderstorm wind |in Dayton.

Thunderstorm Wind, Bradley

When
February 28, 2:40 PM EST to 2:50 PM EST
Where
Bradley County, 5 mi SE of Cleveland
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.119, -84.817

Amateur radio personnel reported a few trees and a flag pole downed by thunderstorm wind southeast of Cleveland.

Hail, Bradley

When
February 28, 2:45 PM EST to 2:50 PM EST
Where
Bradley County, Cleveland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.170, -84.880

Amateur radio personnel reported thunderstorms produced quarter-size hail at Cleveland.

Thunderstorm Wind, Polk

When
February 28, 3:00 PM EST to 3:10 PM EST
Where
Polk County, 10 mi S of Benton
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.035, -84.670

Law enforcement personnel reported a tree downed by thunderstorm wind on a mobile home 10 miles south of Benton in a the Old Fort Area on Ladd Springs Road.

Thunderstorm Wind, Polk

When
February 28, 3:05 PM EST to 3:15 PM EST
Where
Polk County, 6 mi SSW of Benton
Measured
58 kt (67 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
35.100, -84.711

Law enforcement personnel reported numerous trees downed by thunderstorm wind in Reliance.

Thunderstorm Wind, Polk

When
February 28, 3:05 PM EST to 3:15 PM EST
Where
Polk County, Ocoee
Measured
58 kt (67 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.130, -84.730

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm wind in Ocoee.

Thunderstorm Wind, Polk

When
February 28, 3:05 PM EST to 3:15 PM EST
Where
Polk County, 6 mi SSW of Benton
Measured
58 kt (67 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.100, -84.711

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm wind 6 miles southwest of Benton.

Flood, Cocke

When
February 28, 4:30 PM EST to 6:30 PM EST
Where
Cocke County, 8 mi N of Parrottsville
Cause
Heavy Rain
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
36.116, -83.080

Amateur radio personnel reported heavy rain from a thunderstorm produced flooding on Fish Hatchery Road and widespread agricultural flooding.

Flood, Greene

When
February 28, 4:30 PM EST to 6:30 PM EST
Where
Greene County, 9 mi W of Mosheim to 5 mi WSW of Mosheim
Cause
Heavy Rain
Property damage
$15,000
Reported by
NWS Employee
Coordinates
36.200, -83.111

NWS employee reported heavy rain from a thunderstorm produced flooding on Fish Hatchery Road and widespread agricultural flooding.

Flood, Hamblen

When
February 28, 5:00 PM EST to 7:00 PM EST
Where
Hamblen County, 6.25 mi NW of Morristown to 6.25 mi NE of Morristown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Mesonet
Coordinates
36.284, -83.359

Mesonet reported 2.26 inches of rain in a 3 hour period from a thunderstorm producing minor flooding.

Flood, Grainger

When
February 28, 6:30 PM EST to 8:30 PM EST
Where
Grainger County, 0.25 mi N of Rutledge to 0.25 mi W of Rutledge
Cause
Heavy Rain
Property damage
$80,000
Reported by
Trained Spotter
Coordinates
36.284, -83.500

Trainer spotter reported 1.81 of rain fell from a thunderstorm producing flooding across many streams in the Rutledge area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Polk2011-02-2875MaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyThe tornado archive for Tennessee, 2011Warnings in Tennessee, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284301, 284314, 284319, 285868, 285852, 285853, 284320, 284365, 284368, 284369, 284372, 284374, 284376, 276461, 284357, 284377, 284378, 284380, 284382, 284384, 285561, 284385, 284387, 284389, 284395, 284398, 284399, 284401, 284414, 284430, 284438, 285095.